Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 296, NWS Atlanta, GA

May 27, 2009Walker County, Whitfield County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 27, 2009, 6:32 PM EDT for Walker County, Whitfield County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 6:32 PM EDT (22:32 UTC)
Expired
May 27, 2009, 7:00 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Walker County, GA, Whitfield County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 272232
SVRFFC
GAC295-313-272300-
/O.NEW.KFFC.SV.W.0296.090527T2232Z-090527T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 PM EDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEAST WALKER COUNTY IN NORTHWEST GEORGIA
  SOUTHERN WHITFIELD COUNTY IN NORTHWEST GEORGIA

* UNTIL 700 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR MILL
  CREEK...MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3471 8489 3470 8493 3467 8489 3466 8489
      3467 8494 3463 8491 3461 8493 3461 8504
      3462 8505 3462 8507 3469 8513 3478 8502
TIME...MOT...LOC 2232Z 314DEG 9KT 3469 8501

$$
2 follow-up statements
000 
WWUS52 KFFC 272254
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
654 PM EDT WED MAY 27 2009

GAC295-313-272300-
/O.CON.KFFC.SV.W.0296.000000T0000Z-090527T2300Z/
WALKER GA-WHITFIELD GA-
654 PM EDT WED MAY 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTH CENTRAL WHITFIELD AND EXTREME SOUTHEASTERN WALKER
COUNTIES...

AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
TILTON...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3470 8496 3464 8492 3463 8491 3462 8494
      3461 8504 3462 8505 3462 8507 3467 8509
TIME...MOT...LOC 2254Z 314DEG 9KT 3465 8496

$$



19
000 
WWUS52 KFFC 272306
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EDT WED MAY 27 2009

GAC295-313-272316-
/O.EXP.KFFC.SV.W.0296.000000T0000Z-090527T2300Z/
WALKER GA-WHITFIELD GA-
706 PM EDT WED MAY 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WHITFIELD AND
EXTREME SOUTHEASTERN WALKER COUNTIES EXPIRED AT 700 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING FOR THIS AREA EARLIER HAS 
WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 3470 8496 3464 8492 3463 8491 3462 8494
      3461 8504 3462 8505 3462 8507 3467 8509
TIME...MOT...LOC 2254Z 314DEG 9KT 3465 8496

$$



19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:15 PM EDT, 17 minutes earlier.

Area forecast discussion, May 27, 6:15 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT WED MAY 27 2009

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
THE AREA OF LOW PRESSURE ALONG THE SOUTHEAST COAST CONTINUES TO PULL
MUCH OF THE MOISTURE EASTWARD AS IT LIFTS TO THE NORTHEAST. THE
LARGE AREA OF LOW PRESSURE OVER THE GREAT LAKES AND OHIO VALLEY
HAS AN ASSOCIATED COLD FRONT THAT WILL SLOWLY SWING THROUGH THE
CWA FRIDAY AND FRIDAY NIGHT TO BRING AN END TO THE ABUNDANCE OF
TROPICAL MOISTURE AND MUCH OF THE SHOWERS AND THUNDERSTORMS.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A WAVE OR WEAK LOW THAT DEVELOPS ALONG THE FRONT OVER SOUTH
GEORGIA WILL HOLD SOME CLOUDINESS OVER SOUTHERN SECTIONS
SATURDAY. THE AMOUNT OF CLOUDINESS OR SHOWERS HOWEVER...GREATLY
DEPENDS UPON THE MOVEMENT OF THE FRONT. THE LOW PRESSURE SYSTEMS
ROTATING OVER THE NORTHEAST WILL PUSH A SERIES OF BOUNDARIES
SOUTHWARD SATURDAY INTO SUNDAY. HIGH PRESSURE ARRIVES SUNDAY. THE
GFS SHOWS SOME LOW LEVEL MOISTURE PUSHING OVER THE WEAK RIDGE
THROUGH WEDNESDAY THAT COULD MAKE A DIFFERENCE AS TO THE AMOUNT OF
SUNSHINE THROUGH THE PERIOD.

37
&&

.AVIATION...
ISOLATED THUNDERSTORMS WILL BE THE PRIMARY ISSUE FOR SOME OF THE
LOCAL TERMINALS EARLY THIS EVENING WITH CSG THE MOST LIKELY TO GET
HIT IN THE NEXT HOUR OR TWO. AN OUTFLOW BOUNDARY FROM AN EARLIER
STORM JUST NORTHWEST OF ATL MAY KEEP STORMS JUST SOUTH OF THAT
AIRPORT. STORMS SHOULD DISSIPATE AROUND SUNSET...ROUGHLY BETWEEN
00-02Z. CEILINGS PREDOMINANTLY VFR WITH CLOUD BASES GENERALLY IN THE
4-5KFT RANGE AT THE MOMENT...SHOULD DROP THROUGH THE MVFR CATEGORY
OVERNIGHT TO AROUND 1500 FT BY MORNING WITH 3-5SM VIS RESTRICTION
LIKELY. SOME POTENTIAL FOR -SHRA AFTER 12Z THURSDAY...BUT WILL KEEP
FOCUS OF PRECIP /WITH PROB30 THUNDER/ ON THURSDAY AFTERNOON WHERE
BEST THUNDER POTENTIAL IS AS UPPER WAVE PASSES OVERHEAD AND COLD
FRONT NEARS FROM THE NORTHWEST. WINDS REMAIN FAIRLY LIGHT SOUTHWEST
THROUGH THE FORECAST PERIOD.

RRH
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  85  64  85  58 /  20  30  20  10   5
ATLANTA         67  82  64  82  61 /  10  20  10  10   5
BLAIRSVILLE     62  79  57  80  53 /  20  30  20  20  10
CARTERSVILLE    62  83  59  82  53 /  10  30  10  20  10
COLUMBUS        68  86  67  87  62 /  10  30  20  10   5
GAINESVILLE     66  84  63  83  59 /  20  30  20  20  10
MACON           66  87  66  89  61 /  10  40  20  10   5
ROME            67  86  62  86  57 /  10  30  20  20  10
PEACHTREE CITY  64  84  63  83  56 /  10  20  20  10   5
VIDALIA         67  88  69  88  64 /  20  40  30  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 9:36 AM EDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
936 AM EDT WED MAY 27 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
936 AM EDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED.

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL CONTINUE TO DRIFT FROM THE MID-
MISSISSIPPI VALLEY INTO THE GREAT LAKES REGION TODAY AS A STATIONARY
FRONT MEANDERS ACROSS THE OHIO VALLEY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE
CLOUD TO GROUND LIGHTNING. THE MOST FAVORED TIME FOR THUNDERSTORM
DEVELOPMENT WILL BE THIS AFTERNOON AND EVENING.

.DISCUSSION...
A WARM MOIST AIRMASS WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA
THROUGH TONIGHT AS A LOW PRESSURE SYSTEM DRIFTS INTO THE GREAT
LAKES REGION AND A STATIONARY FRONT MEANDERS ACROSS THE OHIO
VALLEY. WEAK DISTURBANCES IN THE UPPER LEVELS WILL INTERACT WITH
THE DEEP MOISTURE IN PLACE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA. WITH CAPES
INCREASING INTO THE 500 TO 1000 RANGE THIS AFTERNOON...A FEW OF
THE THUNDERSTORMS COULD BE STRONG...BUT SHOULD REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY.  NO
HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH TUESDAY AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 27, 6:02 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 PM EDT WED MAY 27 2009

GAZ078-272245-
602 PM EDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN HARRIS COUNTY UNTIL 645 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING IN WESTERN HARRIS COUNTY...NEAR THE
ALABAMA STATE LINE BETWEEN VALLEY ALABAMA AND MOUNTAIN HILL...MOVING
SOUTHEAST AT 15 MPH.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, May 27, 6:06 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 PM EDT WED MAY 27 2009

GAZ046-057-272245-
606 PM EDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN NORTHEAST HENRY
AND ROCKDALE COUNTIES UNTIL 645 PM EDT...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PANOLA MOUNTAIN STATE PARK...MOVING
SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT HIDDEN VALLEY PARK...RICHARDSON
PARK...AND KELLEYTOWN THROUGH 645 PM EDT.  PEA-SIZED HAIL AND
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, May 27, 6:22 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 PM EDT WED MAY 27 2009

GAZ002-004-272300-
622 PM EDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN EXTREME SOUTHEAST
WALKER AND SOUTHERN WHITFIELD COUNTIES UNTIL 700 PM EDT...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MILL CREEK...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. THE STORM WILL
AFFECT AREAS BETWEEN VILLANOW AND DALTON...AND EVENTUALLY TILTON.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES
AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.